Morphine is a very strong painkiller. Morphine overdose occurs when a person intentionally or accidentally takes too much of the medicine.
This article is for information only. Do NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Brand name medicines of morphine include:
- Arymo ER
- MS Contin
Note: This list may not be all-inclusive.
Symptoms may include:
- Bluish-colored fingernails and lips
- Difficulty breathing, shallow breathing, slow and labored breathing, no breathing
- Pinpoint pupils
- Muscle damage from being immobile while in a coma
- Nausea, vomiting
- Possible seizures
- Spasms of the stomach or intestinal tract
Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional. Perform mouth-to-mouth breathing if the person stops breathing.
Before Calling Emergency
If possible, determine the following information:
- Person's age, weight, and condition (for example, is the person awake or alert?)
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The health care team will closely monitor the person's breathing. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Blood and urine tests
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (IV)
- Naloxone, a medicine (antidote) to reverse the effect of the poison, many doses may be needed
A large overdose can cause a person to stop breathing and die if medical attention or an antidote is not given right away. The person may need to be admitted to the hospital to continue treatment.
Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.
National Library of Medicine, Specialized Information Services, Toxicology Data Network. Morphine. Toxnet.nlm.nih.gov Web site. toxnet.nlm.nih.gov/cgi-bin/sis/search2/f?./temp/~vmxdlH:1. Updated October 25, 2016. Accessed February 9, 2017.
Waller DG, Sampson AP, Renwick AG, Hillier K. Drug toxicity and overdose. In: Waller DG, Sampson AP, Renwick AG, Hillier K, eds. Medical Pharmacology and Therapeutics. 4th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 53.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.